Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

High then low blood pressure

10/20/2008

Question:

I have had high blood pressure for 3 years now and taking an ACE Inhibator and Calcium Channel Blocker. When I seen my doctor and told him that when I stand up and take a few step I get dizzy. I got very dizzy and like a wave going from one side of my head to the other. That went on for a while then I got ringing in my ears and then fainted. He told me that my blood pressure was getting to low. When I check it at home it bearly gets to 120/80 and he said that is too low. He reduced the dosage of my ACE inhibitor from 8mg a day to 4mg. I take them at bed time. The next day the dizziness was totaly gone and all the other symptoms were gone too. He wants me to take my blood pressure to make sure it doesn`t get high again. I have been taking it an it still averages 115/75. Could the lower dose cause my symptoms to go right away even though my blood pressure is still low?

Answer:

It is likely that your symptoms were due to low blood pressure.  The difference between 8 mg and 4 mg of perindopril is not very big, but may be just enough to make you feel better.

In general, the lowest blood pressure at which a person feels well is the best.  If your symptoms of dizziness are resolved, you should probably stay on your current dose of medication.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati